Serotonin syndrome

exp date isn't null, but text field is

Aetiology

Serotonin syndrome is a spectrum of serotonin toxicity from mild serotonergic features that may cause minimal concern to the patient or clinician, to severe life-threatening toxicity that should be considered a medical emergency.

Serotonin syndrome can occur from any exposure to medication that increases intrasynaptic serotonin concentration in the central nervous system.

This includes medications where the therapeutic aim is to increase serotonin levels e.g. SSRI antidepressants and medications where this effect is unintended e.g. linezolid.

In practice, it is usually encountered as a result of overdose of serotonergic drugs or as a consequence of drug interactions e.g. via inhibition of metabolism of serotonergic drugs or when more than one drug affecting serotonin is taken. 

Occasionally, it can occur when one serotonergic agent is prescribed alone in susceptible individuals.

 

Drugs associated with SS (Ref 1-3)
Serotonin-reuptake inhibitors Monoamine oxidase inhibitors Serotonin-releasing agents Others

Selective serotonin reuptake inhibitors (SSRIs) e.g. fluoxetine, sertraline

Serotonin noradrenaline reuptake inhibitors (SNRIs) e.g venlafaxine, duloxetine

Tricyclic antidepressants (TCAs) e.g. amitriptyline, clomipramine

St John's Wort

Opioid analgesics e.g. tramadol, fentanyl, pethidine

Phenelzine, tranylcypromine

Moclobemide

Linezolid

Parkinson's treatment e.g. selegiline, rasagiline

Methylene blue

 

Amphetamines

Methylphenidate

Synthetic stimulants e.g. ecstasy, cathinones 

Lithium

Tryptophan

Buspirone

Vortioxetine

Diagnosis

Onset of serotonin syndrome is usually within a few hours of drug initiation or dose changes and diagnosis of serotonin syndrome is primarily clinical.2,3

Absence of exposure to a serotonergic agent, excludes serotonin syndrome as a diagnosis.

Symptoms of serotonin syndrome1

Alterations in mental state Neuromuscular abnormalities Autonomic hyperactivity

Agitation

Anxiety

Disorientation

Restlessness

Excitement

Tremors

Clonus

Hyperreflexia

Muscle rigidity

Bilateral Babinski signs

Hypertension

Tachycardia

Tachypnea

Hyperthermia

Mydriasis

Diaphoresis

Flushed skin

Shivering

Vomiting

Diarrhoea

Hyperactive bowel sounds

Arrhythmias

 

Severe cases may result in complications such as seizures, rhabdomyolysis, multi-organ failure, coma and death.

Serotonin toxicity exists in the presence of a serotonergic agent plus one of the following criteria: 5

  • Spontaneous clonus
  • Inducible clonus AND agitation or diaphoresis
  • Ocular clonus AND agitation or diaphoresis
  • Tremor AND hyperreflexia
  • Hypertonia AND pyrexia (temp> 38 °C) AND ocular or inducible clonus
Differential diagnosis

Differential diagnosis

Distinguishing features

Neuroleptic malignant syndrome

 

Absence of neuromuscular excitation*

Presence of bradykinesia, lead-pipe rigidity and EPSE

Slower onset of action

History of exposure to antipsychotics (unless also on serotonergic drugs)

Anticholinergic toxicity

 

Absence of neuromuscular excitation*

Bowel sounds absent, dry skin

History of exposure to anticholinergic

Malignant hyperthermia

 

Absence of neuromuscular excitation*

History of exposure to anaesthetic agent

 

CNS infection

Absence of neuromuscular excitation*

*hyperreflexia and clonus

Management

Treatment of serotonin syndrome consists of discontinuing the serotonergic medication(s), assessing the severity of toxicity, providing supportive care and potentially the use of antiserotonergic treatment.

In mild symptoms of serotonin syndrome, discontinuing the implicated medication(s) usually resolves the presentation within 24-48 hours (the time course will depend on the clearance of the causative agent e.g. fluoxetine with a long half life will be much longer).2

Moderate to severe cases should be managed in an acute medical facility.

In moderate to severe toxicity, depending on the symptoms, the following should be considered: 2,3

  • assessment of airways, breathing and circulation
  • hyperthermia should be treated with rapid cooling
  • benzodiazepines for symptomatic relief of anxiety and agitation, muscle rigidity, myoclonus
  • cyproheptadine (serotonin receptor antagonist)
  • chlorpromazine as a serotonin receptor antagonist (reserved for severe cases and to clinicians with experience in its use for managing serotonin syndrome)
Restarting treatment

Once the symptoms have resolved and depending on the severity of the presentation and the likely explanation for the serotonin syndrome (e.g. increased dose, overdose, drug-drug interaction), it may be appropriate to consider recommencing a serotonergic medication at a lower dose under close monitoring.

Alternative treatment with less serotonergic activity may need to be considered.

References
  1. UKMi Medicines Q&As. What is serotonin syndrome and which medicines causes it? December 2016. Q&A 219.4 http://www.evidence.nhs.uk/ Accessed online 31/10/18
  2. Buckley NA, Dawson AH, Isbister GK. Serotonin Syndrome. BMJ 2014; 348:g1626
  3. BMJ Best Practice. Serotonin Syndrome. Jan 2018 https://bestpractice.bmj.com/ Accessed online 31/10/18
  4. Stockley’s Drug Interactions http://www.medicinescomplete.com/ Accessed online 31/10/18
  5. Dunkley EJC, Isbister GK, Sibbritt D, Dawson AH, Whyte IM. The Hunter Serotonin Toxicity Criteria; simple and accurate diagnostic decision rule for serotonin toxicity. QJ Med 2003; 96:635-642
  6. Taylor D, Paton C, Kapur S. The Maudsley Prescribing Guidelines in Psychiatry. Wiley Blackwell 13th edition
  7. Isbister GK, Buckley NA, Whyte IM. Serotonin toxicity: a practical approach to diagnosis and treatment. Med J Aust 2007; 187(6):361-365
Editorial Information

Last reviewed: 30 August 2019

Next review: 01 July 2022

Author(s): PMG-MH

Version: 1

Approved By: PMG-MH

Reviewer Name(s): Andrew Walker, Suzanne Burke